Acetaminophen and Ibuprofen: Can you take Advil/Motrin and Tylenol at the same time?
We all need to alleviate pain every now and then, so we may run to our medicine cabinet or a local pharmacy to pick up some Tylenol, Advil, Motrin, etc. These over-the-counter (OTC) medications, taken as recommended, are safe, effective, and FDA-approved for treating mild to moderate pain and fevers. Acetaminophen, the active ingredient in Tylenol that relieves fevers, is so effective that it's used in over 600 drug formulations. In any given week in the United States, about 52 million adult consumers (23% of the US) will use a drug containing acetaminophen. Ibuprofen, the active ingredient in Advil and Motrin, is a very popular choice for addressing inflammation.
In short, yes it is safe to take Advil/Motrin (ibuprofen) and Tylenol (acetaminophen) at the same time. It has been shown that taking these two OTC medications together may be more effective at treating acute pain than opioids like Vicodin (hydrocodone with acetaminophen).
How much ibuprofen and Tylenol can I take together?
As long as you take them at safe dosages, acetaminophen and ibuprofen are safe to take together. Start with the lowest doses of each, see how your body responds. From there, if needed, work your way up but be sure to never take more than the maximum amounts stated below.
Comes in two common OTC doses of 325mg and 500mg (extra-strength)
325mg - You are good to take up to 2 tablets by mouth every 6 hours
500mg - You are good to take up to 2 tablets by mouth every 6 hours
Never take more than 3 grams (3000mg) of acetaminophen per day. Consuming more than this amount can be extremely harmful to your liver and body.
Comes commonly in OTC doses of 200mg
200mg - You are good to take 1 to 2 tablets by mouth every 6 to 8 hours
Never take more than 2.4 grams (2400mg) of ibuprofen per day. Consuming more than this amount can be extremely harmful to your stomach and body.
How do you alternate Tylenol (acetaminophen) and ibuprofen for pain?
If you already deal with stomach issues or develop them while taking ibuprofen and acetaminophen together, to solve this, try alternating each dose. For example, try taking ibuprofen to start; then, about four hours later, start your acetaminophen dose. If that doesn't work, you could try alternating daily, such as taking acetaminophen on Saturday and ibuprofen on Sunday and so on.
What is the difference between Tylenol, Motrin, and Advil?
Acetaminophen and ibuprofen work in different parts of your body. Acetaminophen works in the hypothalamus, the part of your brain that's in charge of pain and body temperature. Acetaminophen is not an anti-inflammatory medication that should be used specifically for swelling like ibuprofen. Acetaminophen is cleared from your body through the liver where ibuprofen is cleared through the stomach and kidneys. Avoid consuming alcoholic drinks with acetaminophen as this could potentially damage the liver.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) and it works by blocking and decreasing prostaglandin production in the body. Our bodies release prostaglandins when we become injured or sick, resulting in pain and swelling. When ibuprofen decreases these prostaglandins, we feel much better. However, during the process of blocking prostaglandins, our stomachs can become irritated sometimes causing inflammation or, in serious cases, bleeding can occur. With acetaminophen, these side effects do not occur simply because it does not irritate your stomach. Ibuprofen is also cleared through the kidneys so, unlike acetaminophen, it will have no effect on the liver.
Advil and Motrin are the same medication with the same active ingredient: ibuprofen. There are no key differences between the two: it’s just ibuprofen sold under two different brand names. Take a look at the chart below to compare key information between acetaminophen and ibuprofen.
|Questions for the Pharmacist||Tylenol (acetaminophen)||Advil/Motrin (ibuprofen)|
|Can it be used for pain?||Yes||Yes|
|Can it be used for headaches?||Yes||Yes|
|Can it be used for migraines?||No||Yes|
|Can it lower my fever?||Yes||Yes|
|Can it reduce my inflammation (swelling)?||No||Yes|
|Will it work for my menstrual cramps?||Not very effective for this||Yes very effective|
|What's its best superpower?||Treating your cold, flu, and headaches||Treating pain from inflammation|
|Will it cause digestive issues?||None to very mild||Mild|
|Where does this clear in my body?||Liver||Kidneys|
|Pharmacist Concerns?||Overdose can cause major liver issues and damage||Overdose can cause kidney and heart issues|
Is it better to take acetaminophen or ibuprofen?
Both of these OTC medications are really great at what they do, so it is better to take acetaminophen if you need to treat your cold, flu, or headaches. On the other hand, it is better to take ibuprofen if you have to treat pain caused by inflammation.
Why is Tylenol so bad for you?
Tylenol is not bad for you! Unless, of course, you take above the recommended dose. Most pharmacists will tell you the most serious complication with Tylenol overdoses is liver damage, which can lead to death. If you feel like you cannot follow the directed daily limit of 3000mgor that you might drink excessive amounts of alcohol while taking Tylenol, avoid this OTC medication to avoid any possible liver issues. If you follow directions and take this medication responsibly, it's completely safe to use.
What is the safest pain reliever?
In my expert opinion, the safest pain reliever for inflammation is ibuprofen. The safest pain reliever for cold, flu, or headache symptoms is Tylenol (acetaminophen).
Tylenol (acetaminophen) is better for a fever. Period. Tylenol works in the part of the brain to regulate our temperature and works fast to reduce fevers.
Consumer safety above all.
Browse our approved list of Canadian online pharmacies that are vetted for patient safety